Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Las Vegas, NV

August 11, 2018Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2018, 9:25 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 9:25 PM PDT (04:25 UTC)
Expired
Aug 11, 2018, 10:30 PM PDT
In force
65 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS55 KVEF 120425
SVRVEF
CAC027-071-NVC003-023-120530-
/O.NEW.KVEF.SV.W.0064.180812T0425Z-180812T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
925 PM PDT SAT AUG 11 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central San Bernardino County in southern California...
  Southeastern Inyo County in south central California...
  Southwestern Clark County in southern Nevada...
  Southeastern Nye County in south central Nevada...

* Until 1030 PM PDT.

* At 925 PM PDT, severe thunderstorms were located along a line
  extending from 11 miles west of Mountain Springs to 17 miles south 
  of Railroad Pass, moving southwest at 30 mph. These storms are 
  producing very strong, damaging winds. Blowing dust will accompany 
  severe winds.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Pahrump, Primm, Jean, Shoshone, Mountain Pass, Sandy Valley,
  Goodsprings, Nipton And Ivanpah Roads, Nipton, Nipton Road Mile
  Marker 3, Tecopa and Death Valley Junction.

This includes the following highways...
 Interstate 15 in California between mile markers 165 and 186.
 Interstate 15 in Nevada between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have producing 
widespread wind damage across Las Vegas. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! Wind damage with these 
storms will occur before any rain or lightning. Do not wait for the 
sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3632 11648 3568 11619 3527 11521 3567 11486
      3597 11552 3635 11576
TIME...MOT...LOC 0425Z 060DEG 27KT 3596 11570 3573 11496 

HAIL...<.75IN
WIND...70MPH
 
$$

ab
1 follow-up statement
063 
WWUS55 KVEF 120525
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1025 PM PDT SAT AUG 11 2018

CAC027-071-NVC003-023-120534-
/O.EXP.KVEF.SV.W.0064.000000T0000Z-180812T0530Z/
San Bernardino CA-Inyo CA-Clark NV-Nye NV-
1025 PM PDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN
BERNARDINO...SOUTHEASTERN INYO...SOUTHWESTERN CLARK AND SOUTHEASTERN
NYE COUNTIES WILL EXPIRE AT 1030 PM PDT...
            
The storms and outflow which prompted the warning have weakened 
below severe limits, and no longer pose an immediate threat to life 
or property. Therefore, the warning will be allowed to expire. 
However gusty winds are still possible with these thunderstorms.

LAT...LON 3632 11648 3568 11619 3527 11521 3567 11486
      3597 11552 3635 11576
TIME...MOT...LOC 0524Z 060DEG 27KT 3573 11617 3551 11543 

$$

Boothe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:15 PM PDT, 10 minutes earlier.

Area forecast discussion, Aug 11, 9:15 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
915 PM PDT Sat Aug 11 2018

.SYNOPSIS...Thunderstorm chances will remain in areas roughly
along and east of a line from Barstow to Rachel this evening, then
shift to areas north and east of Las Vegas for Sunday through
early next week. Temperatures will remain several degrees above
normal over the weekend into early next week.

&&

.NEAR TERM...Major thunderstorm event underway for the Las Vegas
Valley with widespread wind gusts of 50-60 mph with a few locations
experiencing winds up to 70 mph. In addition, dense blowing dust
has overspread much of the Valley and will continue to spread west
and southward across much of Clark county.  Storms have halted their
westward progress as they encountered greater stability further
west, but clusters of intense storms across Clark county will
continue to pose a flash flood threat for another few hours as
they've become nearly stationary across the center and southern
portions of the county.

Activity is likely to continue through the late evening hours and
have shown little signs of weakening post-sunset. Given a few more
hours any remaining instability should become exhausted with
activity winding down.  Will update the PoPs to include greater
chances of precip after 6z given ongoing thunderstorm trends, and
expand PoPs slightly further west through the early morning hours.

-Outler-

&&

.SHORT TERM...through Monday night.

Storms tonight should linger for a time as they ride the cold pool
and slowly diminish. Currently think storms should end by 06Z
overnight. Thunderstorm activity in Clark County is looking less
likely, and the HRRR has backed off the intense solution it had
earlier.

Sunday will be a transition day as a ridge of high pressure drifts
eastward into Arizona by Monday. Unsure how "quiet" Sunday will be.
Compared to today, storms should be more limited as we lose
moisture, especially in the afternoon. However a few models show
some midlevel energy circling around the main anticyclonic flow, so
dont think it will be quiet day either. Best chance for storms will
again by over MOhave County where there will be lingering instability
and dry air will be slowest to intrude.

By Monday, drier air and anticyclonic flow will be overhead and
strengthening. Precipitation chances should be limited to the edges
of the high's center, which would limit precipitation chances to the
Sierra, northern and eastern Lincoln County, down into eastern Mohave
County. PWATs should be at or less than an inch, so thunderstorm
activity will be isolated.

.LONG TERM...Tuesday through Saturday.

High pressure situated over the Desert Southwest will shift eastward
Tuesday through Thursday as low pressure approaches the California
coast which will help strengthen southerly flow across the area.
There will still be limited instability on Tuesday and activity
should be more diurnally driven and focused over the higher
elevations. High-grade monsoon moisture will push northward from the
Gulf of California reaching our southern zones Tuesday night into
Wednesday morning; overspreading a majority of the area on Wednesday
and Thursday. As such, storm activity is expected to increase each
day from Tuesday to Thursday with Thursday looking to be particulary
interesting as a shortwave trough pushes northward into central
Arizona. Highest precip chances remain over Mohave, eastern San
Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A
downward trend in storm activity should begin on Friday as high
pressure builds back in.

As ridge weakens and moisture increases Tuesday through Thursday
temperatures look to decrease a degree or two each day. However, as
high pressure builds back in on Friday temps will begin to rebound
back above seasonal normals.
&&

.AVIATION...For McCarran...Thunderstorms should be confined to
the Peach Springs and Mormon Mesa corridors this evening. There is a
slight possibility that storms over southwest Utah could move toward
Las Vegas and hold together. There will be potential for winds from
distant storms to affect the terminal area...primarily from the
southeast this evening, but there is also possibility wind gusts
could come in from the northeast after 05Z. Otherwise a south wind
component is expected through this evening followed by a south-
southwest component late tonight through Sunday with only FEW-SCT
clouds with bases above 12 kft.

For the rest of southern Nevada, northwest Arizona, and southeast
California...Thunderstorms over northwest Arizona and southwest Utah
may produce gusty winds through early this evening which could
travel far from the originating storms. The terminals most likely
impacted will be KEED and KIFP. The rest of the region will see
mostly benign weather with reduced visibility's from smoke/haze
continuing across the region through Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
AVIATION...Adair
LONG TERM....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 11, 6:19 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     RACHEL                  37.64N 115.74W
08/10/2018  M60 MPH          LINCOLN            NV   MESONET

            MESONET SITE MEASURED A WIND GUST TO 60 MPH.

0931 PM     TSTM WND GST     RACHEL                  37.65N 115.75W
08/10/2018  M61 MPH          LINCOLN            NV   MESONET

            MESONET SITE MEASURED A WIND GUST TO 61 MPH.

&&
Local storm report, Aug 11, 6:26 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     DUST STORM       1 NW DOLAN SPRINGS      35.60N 114.28W
08/11/2018                   MOHAVE             AZ   PUBLIC

            SOCIAL MEDIA REPORTS DUST STORM OVER MT.
            MITTEN IN DOLAN SPRINGS.

0510 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
08/11/2018                   MOHAVE             AZ   PUBLIC

            DUST STORM OBSERVED BETWEEN 5PM AND 515PM AT
            HUALAPAI VALLEY OBSERVATORY.

&&
Local storm report, Aug 11, 7:50 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             7 SSW GOLDEN VALLEY     35.14N 114.29W
08/11/2018  E0.88 INCH       MOHAVE             AZ   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN GOLDEN VALLEY.

&&

JV
Local storm report, Aug 11, 7:54 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     DUST STORM       2 NE BULLHEAD CITY      35.13N 114.58W
08/11/2018                   MOHAVE             AZ   TRAINED SPOTTER

            DUST REPORTED IN BULLHEAD CITY WITH
            VISIBILITY UNDER A QUARTER MILE.

&&

JV
Local storm report, Aug 11, 8:06 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
806 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     LAUGHLIN                35.17N 114.57W
08/11/2018  M63 MPH          CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WIND GUSTS OF 63 MPH
            IN LAUGHLIN.

&&

JV
Local storm report, Aug 11, 8:17 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     9 W GOLDEN VALLEY       35.23N 114.38W
08/11/2018  M58 MPH          MOHAVE             AZ   MESONET

            WIND GUST OF 58 MPH REPORTED FROM THE UNION
            PASS RAWS.

0735 PM     TSTM WND GST     5 NNE BULLHEAD CITY     35.16N 114.56W
08/11/2018  M62 MPH          MOHAVE             AZ   MESONET

            62 MPH WIND GUST REPORTED AT BULLHEAD CITY
            AIRPORT.

0735 PM     DUST STORM       2 NE BULLHEAD CITY      35.13N 114.58W
08/11/2018                   MOHAVE             AZ   TRAINED SPOTTER

            DUST STORM REPORTED BY TRAINED SPOTTER IN
            BULLHEAD CITY WITH VISIBILITY UNDER 1000FT.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:03 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Aug 11, 8:36 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 11, 9:16 PM PDTDust Storm WarningVEFSan Bernardino59 min
Aug 11, 9:40 PM PDTDust Storm WarningVEFInyo, San Bernardino65 min
Aug 11, 10:06 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Aug 11, 11:30 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 11, 11:43 PM PDTDust Storm WarningVEFInyo, San Bernardino32 min
Aug 11, 11:48 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 12:01 AM PDTDust Storm WarningVEFInyo, San Bernardino96 min
Aug 11, 7:13 PM PDTSevere Thunderstorm WarningVEFClark47 min
Aug 11, 7:37 PM PDTSevere Thunderstorm WarningVEFClark38 min
Aug 11, 7:40 PM PDTSevere Thunderstorm WarningVEFClark80 min
Aug 11, 7:53 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 11, 8:07 PM PDTSevere Thunderstorm WarningVEFClark38 min
Aug 11, 8:39 PM PDTSevere Thunderstorm WarningVEFClark66 min
Aug 11, 8:46 PM PDTDust Storm WarningVEFClark29 min
Aug 11, 9:02 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.